Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2006, 7:43 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2006, 7:43 PM CDT (00:43 UTC)
- Expired
- May 8, 2006, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:13 PM CDT | HAIL 1 | 5 Sse Luray, KS | |
| May 8, 8:15 PM CDT | HAIL 1 | 6 Wnw Lucas, KS | |
| May 8, 8:26 PM CDT | TSTM WND GST 60 | 4 Ne Russell, KS | |
| May 8, 8:30 PM CDT | TSTM WND GST 50 | 4 Sse Lucas, KS | |
| May 8, 8:30 PM CDT | HAIL 0.88 | 4 Sse Lucas, KS | |
| May 8, 8:32 PM CDT | HAIL 0.88 | 5 Sw Ash Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 090044
SVRICT
KSC105-167-090130-
/O.NEW.KICT.SV.W.0101.060509T0043Z-060509T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT MON MAY 8 2006
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS.
LINCOLN COUNTY IN CENTRAL KANSAS.
* UNTIL 830 PM CDT.
* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
LURAY TO 7 MILES NORTH OF LURAY TO 10 MILES WEST OF PARADISE...
MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ASH GROVE...BARNARD...BUNKER HILL...LINCOLN...LUCAS...LURAY...
PARADISE...RUSSELL...RUSSELL AIRPORT...SYLVAN GROVE...WALDO...
WILSON LAKE
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3921 9848 3912 9848 3912 9903 3885 9903
3886 9828 3921 9797
$$
DARMOFAL2 follow-up statements
000
WWUS53 KICT 090100
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT MON MAY 8 2006
KSC105-167-090130-
/O.CON.KICT.SV.W.0101.000000T0000Z-060509T0130Z/
LINCOLN KS-RUSSELL KS-
800 PM CDT MON MAY 8 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN RUSSELL AND
LINCOLN COUNTIES UNTIL 830 PM CDT...
AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF GORHAM TO 10
MILES SOUTHWEST OF TIPTON...AND MOVING SOUTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR LURAY BY 805 PM CDT.
NEAR RUSSELL BY 815 PM CDT.
NEAR LUCAS BY 820 PM CDT.
NEAR SYLVAN GROVE BY 830 PM CDT.
THE TOWNS OF WALDO...PARADISE...ASH GROVE...RUSSELL AIRPORT...BUNKER
HILL AND WILSON LAKE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3921 9848 3912 9848 3912 9903 3885 9903
3886 9828 3921 9797
$$
CARUSO000
WWUS53 KICT 090118
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT MON MAY 8 2006
KSC105-167-090130-
/O.CON.KICT.SV.W.0101.000000T0000Z-060509T0130Z/
LINCOLN KS-RUSSELL KS-
817 PM CDT MON MAY 8 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN RUSSELL AND
LINCOLN COUNTIES UNTIL 830 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF HUNTER TO
RUSSELL...AND MOVING SOUTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR SYLVAN GROVE BY 830 PM CDT.
NEAR WILSON LAKE BY 830 PM CDT.
THE TOWNS OF RUSSELL AIRPORT...BUNKER HILL...ASH GROVE AND WILSON
LAKE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3921 9848 3912 9848 3912 9903 3885 9903
3886 9828 3921 9797
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:11 PM CDT, 32 minutes earlier.
Area forecast discussion, May 8, 7:11 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 711 PM CDT MON MAY 8 2006 .UPDATE... LATEST REGIONAL WSR-88D RADAR DATA SHOWS MCS ALREADY IN PROCESS OF ORGANIZING EARLY THIS EVENING FROM SOUTHWEST THROUGH NORTH CENTRAL KANSAS. ABOUT A HANDFUL OF SEVERE T-STORM WARNINGS IN PROGRESS AS OF THIS WRITING. MUCAPES OF 2000 TO 2500 J/KG IN COMBINATION WITH INCREASING DEEP LAYER SHEAR TO 40 TO 45 KT THIS EVENING WILL BE SUPPORTIVE OF BRIEF SUPERCELL STRUCTURES WITHIN THE DEVELOPING MCS...HOWEVER ANY TORNADIC THREAT LOOKS LOWER END OR MARGINAL. PRIMARY THREAT EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL AS MCS TRACKS ACROSS CENTRAL/SOUTH CENTRAL KS THIS EVE. LATEST SHORT RANGE MODEL DATA SUGGESTS A 35-40 KT SOUTHERLY LOW-LEVEL JET WILL NOSE INTO SOUTH CENTRAL KS BY LATE THIS EVENING...SUGGESTING SOUTHEASTWARD PROPAGATION LIKELY FOR THIS MCS. THEREFORE WE INCREASED POPS TO CATEGORICAL FOR CENTRAL KS THIS EVENING...AND CATEGORICAL FOR SOUTHEAST KS AFTER 06Z TONIGHT. LOCALLY HEAVY RAINFALL LIKELY TO BE THE MAIN THREAT AFTER 06Z AS MCS TRACKS ACROSS THE FLINT HILLS/SOUTHEAST KS GIVEN STRONG MOISTURE TRANSPORT INTO THIS REGION...ALTHOUGH AN ISOLATED STRONG-SEVERE STORM STILL POSSIBLE. CARUSO && .PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 8 2006/ DISCUSSION... MAIN FORECAST CONCERNS ARE POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL/FLOODING TONIGHT THROUGH TUESDAY NIGHT. TONIGHT: SHORTWAVE TROF EVIDENT FROM WATER VAPOR IMAGERY FROM MT SOUTHWARD TO NORTHERN CO AS OF MID PM...WILL MOVE OUT ACROSS THE NORTHERN/CENTRAL PLAINS TONIGHT. 85 KT UPPER JET STREAK AT THE BASE OF THIS SHORTWAVE TROF WILL EJECT OUT INTO NE/KS TONIGHT...PROVIDING STRONG UPPER DIFFLUENCE PATTERN AND LIKELY AIDING IN FORCING ALONG THE COLD FRONT. AT LEAST A MODERATELY UNSTABLE AIRMASS AHEAD OF APPROACHING COLD FRONT AND EAST OF DRYLINE LATE THIS PM/EVE IN OUR AREA. LOOKS LIKE THUNDERSTORMS WILL INITIATE BETWEEN 21Z AND 00Z IN CENTRAL KS NEAR COLD FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL MOISTURE CONVERGENCE WILL BE MAXIMIZED. DEEP LAYER SHEAR OF 45-50 KT IN CONJUNCTION WITH THE INSTABILITY WILL BE SUPPORTIVE OF ORGANIZED SEVERE THUNDERSTORMS IN CENTRAL/SOUTH CENTRAL KS THIS EVENING. ISOLATED SUPERCELL STRUCTURES APPEAR POSSIBLE AT LEAST EARLY ON...BEFORE CONVECTION ORGANIZES INTO A MCS OVERNIGHT WITH THE MCS LIKELY TRACKING THROUGH SOUTHEAST KS AFTER 04Z. IF SURFACE WINDS CAN BACK TO SOUTHEASTERLY COMPONENT...A TORNADO OR TWO WOULD BE POSSIBLE IN CENTRAL/SOUTH CENTRAL KS EARLY THIS EVENING BEFORE TRANSITION TO MCS OCCURS. OTHERWISE...LARGE HAIL AND DAMAGING WINDS APPEAR PRIMARY THREAT. 35-40 KT LOW-LEVEL JET WILL AID IN STRONG MOISTURE TRANSPORT INTO MCS AS IT MOVES INTO SOUTHEAST KS LATER TONIGHT. THEREFORE LOCALLY HEAVY RAINFALL/LOCALIZED FLOODING POSSIBLE ALTHOUGH IT APPEARS MCS MAY BE PROGRESSIVE. GIVEN OUR FORECAST AREA IS NOT HIGHLIGHTED FOR EXCESSIVE RAINFALL TONIGHT AND NOT EXPECTING WIDESPREAD 2 INCH RAINS...WILL HOLD OFF ON ANY FLOOD WATCHES AT THIS JUNCTURE. TUESDAY-WEDNESDAY: 12Z NAM/GFS SUGGEST COLD FRONT WILL PROGRESS THROUGH MOST IF NOT ALL OF SOUTHEAST KS COUNTIES BY TUESDAY AFTERNOON WITH FLOW BECOMING NORTHEASTERLY IN OUR AREA. THIS WOULD INDICATE HIGHER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER JUST TO OUR SOUTH IN OKLAHOMA...HOWEVER WILL HAVE TO WATCH OUR EXTREME SOUTHEAST KS COUNTIES WITH DECENT INSTABILITY STILL LINGERING THERE. ANOTHER PIECE OF SHORTWAVE ENERGY WITHIN BROAD UPPER TROF OVER NORTH CENTRAL CONUS...IS PROGGED BY THE NAM AND GFS TO TRACK ACROSS OKLAHOMA AND INTO SOUTHERN MISSOURI/ARKANSAS TUESDAY NIGHT INTO WEDNESDAY MORNING. 850 FRONT WILL BE CLOSE ENOUGH TO FAR SOUTHEAST KS TO WARRANT A CONCERN FOR ADDITIONAL THUNDERSTORMS WITH SOME HEAVY RAINFALL...HOWEVER HIGHER CHANCES APPEAR JUST TO OUR SOUTH AND EAST AT THIS TIME. MODELS HINT AT ADDITIONAL WEAKER SHORTWAVES MOVING THROUGH THE CENTRAL PLAINS ON WEDNESDAY...WITHIN LARGER UPPER TROF OVER NORTH CENTRAL CONUS. WILL KEEP A 20-30% CHANCE OF SHOWERS/ISOLATED THUNDER IN FORECAST AS BOTH GFS AND ESPECIALLY NAM HINT AT ENOUGH MID LEVEL MOISTURE IN SOUNDINGS TO SUPPORT ISOLATED HIGHER-BASED CONVECTION. TEMPERATURES BACK TO NEAR NORMAL WEDNESDAY AS COOLER AIR BECOMES A BIT MORE ENTRENCHED. THURSDAY-MONDAY: SURFACE HIGH PRESSURE AND DRIER AIR PROGGED TO BUILD INTO THE FORECAST AREA THURSDAY INTO FRIDAY...WITH TEMPERATURES JUST SLIGHTLY BELOW NORMAL. SOME DISPARITY AMONG THE MEDIUM RANGE MODELS FOR THIS WEEKENDS PATTERN. HOWEVER...CONSENSUS OF THE MEDIUM RANGE MODELS SHOWS LOW-LEVEL MOISTURE ADVECTING BACK INTO KANSAS WITH WEAK-MODERATE WEST-NORTHWESTERLY FLOW ALOFT. SOME SEMBLANCE OF A WEAK COLD FRONT TRYING TO MOVE ACROSS THE AREA AS WELL. THEREFORE WILL MAINTAIN SLIGHT CHANCE THUNDERSTORMS SATURDAY-SUNDAY WITH NEAR NORMAL TEMPERATURES. WITH AMOUNT OF UNCERTAINTY BY DAY 7...WILL KEEP FORECAST DRY AND NEAR NORMAL TEMPS. CARUSO && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 76 56 70 / 60 30 50 20 HUTCHINSON 59 75 55 68 / 70 20 30 20 NEWTON 59 75 56 69 / 70 30 40 20 ELDORADO 61 76 56 71 / 60 30 40 20 WINFIELD-KWLD 61 77 56 72 / 60 40 60 30 RUSSELL 55 74 50 67 / 70 20 20 20 GREAT BEND 56 74 51 67 / 70 20 30 20 SALINA 58 74 53 67 / 70 20 30 20 MCPHERSON 59 74 54 68 / 70 20 30 20 COFFEYVILLE 63 78 57 73 / 60 50 80 30 CHANUTE 63 77 56 73 / 70 40 50 30 IOLA 62 76 56 72 / 70 40 50 30 PARSONS-KPPF 63 77 57 73 / 70 50 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 8, 3:42 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT MON MAY 8 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS WILL BE THE RESULT OF A COLD FRONT MERGING WITH A DRYLINE IN THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. HOWEVER IF WINDS CAN BACK TO A SOUTHEASTERLY DIRECTION...A TORNADO OR TWO WOULD BE POSSIBLE THROUGH EARLY THIS EVENING. THE STORMS WILL LIKELY MERGE INTO AN ORGANIZED COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS LATER TONIGHT. ISOLATED SEVERE HAIL AND WIND REPORTS ALONG WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THIS COMPLEX LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FROM TUESDAY INTO TUESDAY NIGHT...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW STORMS MAY BECOME STRONG WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 50 MPH MAINLY FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY NIGHT IN EXTREME SOUTHEASTERN KANSAS. ON WEDNESDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA. HOWEVER SEVERE WEATHER IS NOT EXPECTED. FROM SATURDAY THROUGH SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 55 min |
| May 9, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 9, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 32 min |
| May 9, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 43 min |
| May 9, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| May 9, 2:51 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 9, 3:22 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 40 min |
| May 9, 3:37 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| May 9, 3:43 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more | 31 hr |
| May 9, 4:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 54 min |
| May 9, 4:20 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 55 min |
| May 9, 4:26 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 64 min |
| May 9, 5:12 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.